Ohio, 2013

Flood and Heavy Rain in Ohio, August 8, 2013

August 8, 2013 · NWS ILN · 2 events in 2 counties and zones

Thunderstorms along and ahead of a slow moving cold front produced heavy rainfall across the area. Localized flooding was the primary threat from these storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Thunderstorms along and ahead of a slow moving cold front produced heavy rainfall across the area. Localized flooding was the primary threat from these storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Aug 8, 3:23 PM EST, 10 minutes earlier.

Area forecast discussion, Aug 8, 3:23 PM EST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
423 PM EDT THU AUG 8 2013

.SYNOPSIS...
A SLOW MOVING FRONTAL SYSTEM WILL PUSH SOUTHEAST TOWARD THE OHIO
RIVER TONIGHT AND FRIDAY. THE FRONT WILL CONTINUE TO PUSH FARTHER
SOUTH FRIDAY NIGHT INTO SATURDAY AS HIGH PRESSURE AND DRIER AIR
BEGIN TO BUILD INTO THE GREAT LAKES. IN THE MEANTIME...A MOIST
AIRMASS WILL ACCOMPANY THE FRONT WITH THE THREAT OF SHOWERS AND
THUNDERSTORMS...AND LOCALLY HEAVY RAINFALL...EXPECTED THROUGH
FRIDAY.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
WILL RELY ON THE RAP AND HRRR MODELS FOR THE NEAR TERM. AS
HELPFUL AS THE MODELS HAVE BEEN IN THE IMMEDIATE NEAR TERM...THE
EVOLUTION OF CONVECTION OVERNIGHT INTO FRIDAY MORNING CONTINUES TO
OSCILLATE WITH EACH SUCCESSIVE RUN...SO WILL DISCUSS THE UNCERTAINTIES
IN THE FORECAST.

A FRONTAL BOUNDARY WAS NEARLY STATIONARY ACRS THE FORECAST AREA
THIS AFTERNOON. SYNOPTIC AND MESOSCALE ANALYSIS SHOWS THAT A WEAK
WAVE OF LOW PRESSURE WAS LOCATED BETWEEN DAYTON AND COLUMBUS. THIS
WAVE ALONG WITH WEAK FRONTAL CONVERGENCE...HAVE LED TO NUMEROUS
SHOWERS AND EMBEDDED THUNDERSTORMS IN THIS REGION WITH SCATTERED
CONVECTION TO THE SOUTH DUE TO THE DAYTIME HEATING AND A MOIST
AIRMASS. THIS WAVE IS EXPECTED TO RIPPLE TO THE NE THIS EVENING...ONLY
TO BE REPLACED BY ANOTHER WAVE OF LOW PRESSURE OVERNIGHT. THE
FOCUS FOR TONIGHT HAS BEEN PLACED ON AN APPARENT MCV CURRENTLY
OVER SRN ILLINOIS PER VISIBLE SATELLITE IMAGERY. THIS MCV IS
FORECAST TO DRIFT ENE THROUGH THE OHIO VALLEY OVERNIGHT. AS IT
DOES...IT SHOULD BE ACCOMPANIED BY A WEAK WAVE OF LOW PRESSURE AT
THE SFC. THE AIRMASS CONTINUES TO SUFFICIENTLY DESTABILIZE AHEAD OF
THIS FEATURE...AND PER MODELS...SHOULD RESULT IN AN UPTICK OF
CONVECTION TO OUR WEST LATE THIS AFTERNOON AND EARLY EVENING AS
THE MCV INTERACTS WITH THIS AIRMASS. THE QUESTION REMAINS HOW AND
WHERE WILL THE BEST FORCING OCCUR AS THE MCV TRAVERSES THE AREA
FROM WEST TO EAST OVERNIGHT. MODELS SUGGEST THAT A SUBTLE LOW
LEVEL JET AND THUS AN INCREASE IN 850 MB MOISTURE TRANSPORT SHOULD
OCCUR AS CONVECTION TRANSITIONS FROM SURFACE BASED TO ELEVATED
BASED. MODELS CONTINUE TO SHOW THAT PWATS WILL BE IN EXCESS OF 2
INCHES WITH THIS FEATURE...ALONG WITH WARM CLOUD DEPTHS IN EXCESS
OF 4 KMS...WHICH FAVORS A COLLISION/COALESCENCE PROCESS. AS A
RESULT...THE THREAT IS THERE FOR VERY HEAVY RAINFALL TO
OCCUR...ESPECIALLY WITH THE MORE INTENSE THUNDERSTORMS. IN
ADDITION...CONVECTION WILL BE SLOW MOVING AND COULD TRAIN OVER THE
SAME AREAS. ALL THESE INGREDIENTS POINT TO AN ENHANCED FLASH FLOOD
THREAT. DURING THE AFTN FORECAST PROCESS...THE RAP AND HRRR
INDICATED THAT THE MCV AND LOW LEVEL JET WOULD INTERACT WITH THE
FRONTAL BOUNDARY TO PRODUCE LIKELY POPS ACRS MUCH OF THE REGION
OVERNIGHT. AS SUCH...FELT AT THE TIME THAT A FFA WAS NEED FOR MOST
OF THE AREA EXCEPT THE FAR NORTHWEST COUNTIES. LATER HRRR AND RAP
RUNS HAVE NOW BEEN SUGGESTING THAT THE MAIN FOCUS MAIN BE MORE ALONG
AND SOUTH OF THE OHIO RIVER. WILL CONTINUE TO MONITOR THIS TO SEE
IF THIS CONTINUES TO TREND THIS WAY. OTHERWISE...WILL STICK TO
THE ORIGINAL THINKING. CONVECTION IS EXPECTED TO WANE TOWARD
MORNING FROM WEST TO EAST AS THE MCV AND SFC WAVE RIPPLE AND THE
FRONTAL BOUNDARY SLOWLY SETTLES TOWARD THE OHIO RIVER. IT MUST BE
POINTED OUT THAT ANOTHER MCV IS UPSTREAM OF THE CURRENT MCV AND IT
IS UNCERTAIN HOW THIS WILL INTERACT WITH THE REGION TOWARD MORNING.
ATTM...HAVE ISSUED A 2 SEGMENTED FFA WITH THE NW 1/2 DROPPING OFF BY
12Z FRIDAY AS CONVECTION SHOULD BECOME MORE FOCUSED TOWARD THE
OHIO RIVER VALLEY. THE SECOND SEGMENT WILL GO UNTIL 00Z SATURDAY.

LOWS TONIGHT WILL RANGE FROM THE MID 60S FAR NW TO THE LOWER 70S
ALONG AND SOUTH OF THE OHIO RIVER.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
FRONTAL BOUNDARY WILL SLOWLY DROP SOUTHEAST TOWARD THE OHIO RIVER ON
FRIDAY...THEN SOUTH OF THE OHIO RIVER BY SATURDAY MORNING. HAVE
CONTINUED WITH A CHANCE OF SHOWERS AND THUNDERSTORMS...WITH LIKELY
POPS GIVEN TO LOCATIONS ALONG AND SOUTHEAST OF THE FRONT FRIDAY
AFTERNOON DUE TO DIURNAL HEATING AND ANY POSSIBLE DISTURBANCES
ALOFT PASSING BY. AGAIN...THE THREAT OF HEAVY RAIN WILL CONTINUE
AND THIS IS WHY THE 2 SEGMENT FFA WILL CONTINUE UNTIL 00Z
SATURDAY. INTENSITY AND COVERAGE OF PCPN SHOULD WANE FRIDAY NIGHT
AS THE ATMOSPHERE STABILIZES...AND FRONTAL CONVERGENCE SHIFTS
FARTHER SOUTH. DRIER AIR WILL BEGIN TO BUILD INTO THE NRN ZONES
FRIDAY NIGHT AS HIGH PRESSURE MOVES INTO THE GREAT LAKES REGION.

HIGHS ON FRIDAY WILL BE CLOUD AND PCPN DEPENDENT BUT SHOULD RANGE
FROM THE LOWER TO MID 80S. LOWS FRIDAY NIGHT WILL RANGE FROM THE
LOWER 60S NW TO THE UPPER 60S ALONG AND SOUTH OF THE OHIO RIVER.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
COLD FRONT MAY STILL BE LINGERING IN THE FAR SOUTHERN PART OF THE
FORECAST AREA AT THE BEGINNING OF THE PERIOD BEFORE FINALLY PUSHING
OFF TO THE SOUTH. SO KEPT CHANCE POPS INTO SATURDAY NEAR THIS
BOUNDARY. WENT SLIGHTLY BELOW MOS FOR HIGHS AND THEN LEANED TOWARDS
COOLER NAM GUIDANCE FOR SATURDAY NIGHT LOWS.

HIGH PRESSURE WILL BUILD IN SUNDAY AND MOVE OFF TO THE EAST ON
MONDAY. TEMPERATURES WILL BE NEAR NORMAL DURING THIS TIME FRAME. A
DEVELOPING UPPER TROUGH WILL PUSH A COLD FRONT INTO THE REGION
MONDAY NIGHT INTO TUESDAY. THIS WILL RESULT IN THE NEXT CHANCE OF
SHOWERS AND THUNDERSTORMS. RIDGING WILL RETURN WEDNESDAY AND
THURSDAY AS HIGH PRESSURE SETTLES OVER THE GREAT LAKES BRINGING
ANOTHER COOL AND DRY AIR MASS.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
MODERATELY UNSTABLE ATMOSPHERE HAS ACTIVATED AHEAD OF THE CDFNT
WORKING INTO THE REGION. EXPECT CONVECTION TO CONTINUE INTO THE
EVENING WITH THE WEAK FRONTAL CONVERGENCE AND BOUNDARIES ACTING AS
FORCING.

LOOKING TOWARDS OVERNIGHT HOURS...AFT 02Z..,GETTING A WHOLE BUNCH
OF DIFFERENT ANSWERS FROM THE MODELS. SYSTEM OUT OVER MO ATTM
HEADS EAST. MODELS ARE SHOWING DIFFERENT TIMING AND TRACK OF THE
SYSTEM HAS IT APPROACHES THE AREA. THE NAM WEAKENS AND SHUNTS THE
SYSTEM S OF THE TAFS...KEEPING THINGS PRETTY DRY ON FRIDAY. THE 2
CMC MODELS ALONG WITH THE ECMWF BRING IT IN TOWARDS 12Z AND GIVE THE
SRN TAFS THE BEST CHC OF PCPN. THE GFS MEANWHILE LIFTS SI UP RIGHT
ACROSS THE FA ON FRIDAY. LEANED TOWARDS THE MAJORITY FORECAST AND
BROUGHT VCTS/VCSH INTO THE KCVG/KLUK AROUND 09Z. ALSO ABOUT THIS
TIME REDEVELOPED THE FOG AND STRATUS AGAIN. THIS FAR OUT DID NOT
HAVE THE CONFIDENCE TO GO IFR...ESPECIALLY IF WE GET A LOT OF
MIXING FROM PCPN.

THREW A VCSH AT KDAY AND KILN AFT 15Z AS HEATING OF THE ATMOSPHERE
MAY ALLOW CONVECTION TO INITIATE AGAIN AFTER ST BEGINS TO LIFT.

OUTLOOK...THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE AT TIMES
THROUGH FRIDAY....THEN AGAIN MONDAY NIGHT INTO TUESDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR OHZ042>046-
     051>056-060>065-070>072.
     FLASH FLOOD WATCH THROUGH FRIDAY EVENING FOR OHZ073-074-
     077>082-088.
KY...FLASH FLOOD WATCH THROUGH FRIDAY EVENING FOR KYZ089>100.
IN...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR INZ050-058-059-
     066-073-074.
     FLASH FLOOD WATCH THROUGH FRIDAY EVENING FOR INZ075-080.

&&

SYNOPSIS...HICKMAN
NEAR TERM...HICKMAN
SHORT TERM...HICKMAN
LONG TERM...
AVIATION...SITES
Hazardous weather outlook, Aug 8, 2:31 PM EST, 1 hour 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
331 PM EDT THU AUG 8 2013

INZ050-058-059-066-073-074-OHZ042>046-051>056-060>065-070>072-090900-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-DARKE-SHELBY-
LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-FRANKLIN OH-
LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-FAIRFIELD-
BUTLER-WARREN-CLINTON-
331 PM EDT THU AUG 8 2013

...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...CENTRAL OHIO...MIAMI VALLEY OF OHIO
AND SOUTHWEST OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGE TO REPORT THEIR RAINFALL AMOUNTS TO THE
NATIONAL WEATHER SERVICE IN WILMINGTON.

OHZ026-034-035-090900-
HARDIN-MERCER-AUGLAIZE-
331 PM EDT THU AUG 8 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE OVERNIGHT. SOME LOCALLY
HEAVY RAIN MAY OCCUR WITH STORMS WHICH MAY RESULT IN MINOR
FLOODING ISSUES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

INZ075-080-KYZ089>100-OHZ073-074-077>082-088-090900-
OHIO-SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-ROSS-HOCKING-HAMILTON-
CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO-
331 PM EDT THU AUG 8 2013

...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA...NORTHEAST
KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO...SOUTH CENTRAL OHIO
AND SOUTHWEST OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGE TO REPORT THEIR RAINFALL AMOUNTS TO THE
NATIONAL WEATHER SERVICE IN WILMINGTON.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood, 1 heavy rain. Local standard time, as filed.

Flood, Union

When
August 8, 3:33 PM EST to 4:33 PM EST
Where
Union County, 0.92 mi NW of Arnold to 0.74 mi NNW of Arnold
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
40.138, -83.264

High water was reported over Highway 42 near Arnold due to heavy rainfall.

Heavy Rain, Warren

When
August 8, 5:40 PM EST to 6:40 PM EST
Where
Warren County, 2.34 mi SW of Oregonia to 1.66 mi SSW of Oregonia
Reported by
NWS Employee
Coordinates
39.428, -84.134

Two to three inches of water was over roads in several spots mainly due to ditches overflowing in low lying locations.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2013Every state in 2013This day in weather historyWarnings in Ohio, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 472937, 472938.